South Carolina, 2022

Flash Flood and Lightning Strike in South Carolina, July 4, 2022

July 4, 2022 · NWS CAE · 2 events in 1 county or zone

Storms developed along a weak surface boundary with anomalously high moisture over the area. Multiple outflows collided over the Columbia Metro leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Storms developed along a weak surface boundary with anomalously high moisture over the area. Multiple outflows collided over the Columbia Metro leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 4, 2:41 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 2:41 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
341 PM EDT Mon Jul 4 2022

.SYNOPSIS...
Upper level ridging and abundant atmospheric moisture will lead
to typical summerlike weather into mid week with afternoon and
evening thunderstorms expected each day. Rainfall chances
increase later this week and the weekend as an upper level
trough and surface front move into the region. Temperatures will
remain seasonably hot and muggy for early July.

&&

.NEAR TERM /THROUGH TONIGHT/...
Remainder of the afternoon...
Convection well underway across much of the CWA this afternoon.
Main areas so far have been across the CSRA. Additional
thunderstorms continue to move into the northern/western
Midlands from the Piedmont and also into the eastern Midlands
from the Pee Dee region. Most of the activity had developed
along a weak surface boundary that is oriented sw to ne across
the CWA. North of the boundary winds are light from the NW to NE
and south of the boundary winds are from the E and SE. A slight
increase in dewpoint temperatures from around 70/lwr 70s north
to middle 70s south. Along and south of the boundary is a PW
axis with values in excess of 2 inches. Expect additional
shra/tsra to develop through the remainder of the afternoon and
continue into the early evening hours before dissipating. The
main threat through early this evening will be locally heavy
rainfall with amounts from 1 to 3 inches. A few stronger storms
could produce some locally gusty winds with gusts around 40 mph
and small hail.

Tonight...

Expect the convection to gradually weaken and diminish during
the evening hours with the loss of daytime heating. Model time
sections show abundant low level moisture overnight. Models
continue to show the potential for some fog and stratus
overnight. Expect the fog/stratus to develop around 09z and
continue through 13z on Tuesday. Skies will remain partly to
mostly cloudy and the muggy conditions will continue. Dewpoints
will remain in the 70s and overnight lows will only fall into
the lower to middle 70s. Will continue with chance/low likely
pops during the early evening hours, but expect precipitation to
end across the area by midnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Tuesday night: Upper level ridging will build into
the forecast area on Tuesday. Weak synoptic-scale subsidence
will work to limit convective coverage compared to the previous
few days. Surface convergence will also be weak since the old
surface boundary over the area will become diffuse. PWAT values
will be around 2 inches indicating deep atmospheric moisture.
This setup supports a more typical summertime pattern of
scattered, diurnally driven thunderstorms with lower coverage
expected than the previous few days. The SPC HREF is in
agreement showing lower convective coverage and some members
showing very little coverage at all. Severe weather is unlikely
due to the ridging aloft and saturated air column. A localized
flooding threat is possible, especially in areas that received
heavy rainfall in the last couple days and urban areas. Expect
the convection to diminish quickly with sunset with an cell or
two lingering into the late evening/early overnight hours. Highs
will be in the low to mid 90s with lows mainly in the mid 70s.

Wednesday and Wednesday night: An upper level shortwave will
dig into the Mid Atlantic/NE on Wednesday. Divergence aloft will
support convective development in the Ohio Valley and
Appalachians. As the storms and outflow move into the Mid
Atlantic States diurnal heating will provide a favorable
environment for additional development. Although the more
favorable dynamics should remain north of the forecast area,
it's possible that these storms may push into the FA during the
afternoon or evening raising concerns for severe weather.
Confidence is low at this point but will need to continue to be
monitored. Outside of the potential more organized system,
expect typical scattered afternoon convection. Highs will be in
the mid 90s.&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Mean 500 mb heights from ensembles show an upper level trough
becoming more amplified over the eastern US late this week and
into the weekend as the upper ridge retrogrades. This will allow
shortwave energy to move over the region along with a frontal
bounday which will dip into the Mid Atlantic/Southeast over the
weekend. Atmospheric moisture will remain high through the long
term. Mean PWAT values from the GEFS are near or above 2 inches
through Sunday. This pattern of troughing and high atmospheric
moisture along with an approaching frontal boundary support a
high chance to likely rainfall chances through Sunday.
Temperatures through the long term will be near to slightly
above normal.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered- widespread showers and storms for the remainder of
this afternoon into the early evening hours, but otherwise VFR
into the evening hours.

Expect mainly VFR conditions except during period of shra/tsra.
Overnight skies will remain partly to mostly cloudy with VFR
conditions. Models indicate that between midnight and sunrise
areas of MVFR conditions could develop with low clouds and some
fog. Expect any TAF restrictions to diminish by 14z as the
stratus/fog will dissipate with increased heating.

EXTENDED AVIATION OUTLOOK...Increasing chances of afternoon and
evening thunderstorms through mid to late week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 4, 3:47 AM EST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
447 AM EDT Mon Jul 4 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-050900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
447 AM EDT Mon Jul 4 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The weak frontal boundary will remain over the area today into
tonight resulting in a low potential for severe thunderstorms with
damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another surface boundary will move into central NC on Wednesday with
the potential for strong to severe thunderstorms across the northern
Midlands and Pee Dee Wednesday afternoon into the late evening hours.
The main threat with these thunderstorms will be damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 2:18 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
318 PM EDT Mon Jul 4 2022

SCZ025>027-030-042000-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
318 PM EDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of east central
Edgefield, west central Lexington, north central Aiken and south
central Saluda Counties through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Spring, or 12 miles southwest of Batesburg-Leesville, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ridge Spring, Aiken Municipal Airport, Monetta and Hibernia.

This includes Interstate 20 in South Carolina between mile markers 21
and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Rainfall amounts of around 1 inch have
already fallen with an additional inch of rain possible through 4
pm. Streams that will rise quickly will be Long Branch, Bridge
Creek, Hall Branch, Mason Branch and Curry Branch. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3363 8166 3371 8178 3388 8171 3390 8160
      3383 8152 3374 8146
TIME...MOT...LOC 1915Z 236DEG 12KT 3375 8162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LCV
Special weather statement, Jul 4, 4:12 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
512 PM EDT Mon Jul 4 2022

SCZ020-026>028-042215-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
512 PM EDT Mon Jul 4 2022

...Strong thunderstorms will impact portions of south central
Newberry, northwestern Lexington, east central Saluda and
northwestern Richland Counties through 615 PM EDT...

At 509 PM EDT, Doppler radar was tracking the development of
thunderstorms near Lake Murray.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Highway 6 at Lake Murray Dam, Dreher Island State Park, Lighthouse
Marina, Lake Murray Marina, Shull Island, Bundrick Island, Putnam's
Landing, Siesta Cove Marina, Rocky Point Recreation Area, Pine
Island, Lake Murray Shores, and Hollow Creek Public Park.

This includes Interstate 26 between mile markers 97 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If boating on Lake Murray, seek safe shelter. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3404 8158 3414 8158 3415 8118 3399 8122
TIME...MOT...LOC 2109Z 276DEG 11KT 3404 8119

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 4, 4:29 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
529 PM EDT Mon Jul 4 2022

SCZ027-028-042200-
Lexington SC-Richland SC-
529 PM EDT Mon Jul 4 2022

...Strong thunderstorms will impact portions of northeastern
Lexington and central Richland Counties through 600 PM EDT...

At 528 PM EDT, Doppler radar was tracking developing thunderstorms
in and around the City of Columbia. These storms are nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres, Oak
Grove, St. Andrews, Dentsville, Arcadia Lakes, Riverbanks Zoo, SC
State Fair Grounds, West Columbia Riverwalk, Columbia International
University, Five Points, Seven Oaks, Olympia, Eau Claire, Guignard
Park and Rosewood.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 59 and 73.
 Interstate 26 between mile markers 103 and 111.
 Interstate 77 between mile markers 11 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 8097 3401 8094 3396 8104 3399 8122
      3408 8120
TIME...MOT...LOC 2128Z 067DEG 2KT 3405 8105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SL

The radar

The Columbia radar (KCAE), 12 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Richland

When
July 4, 4:57 PM EST to 6:33 PM EST
Where
Richland County, 0.6 mi NE of Columbia to 1.08 mi SSW of Denny Terrace
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
34.007, -81.014

USGS Rocky Branch at Whaley St gage rose above flood stage, cresting at 12.90 feet at 6:27PM, exceeding the previous max crest. The Five Points area in Columbia had the most significant flooding with multiple vehicles submerged requiring multiple rescues. Water also entered apartments in the St. Andrews area. A mesonet site at MLK Park reported 4.09 inches of rain in one hour.

Lightning, Richland

When
July 4, 5:11 PM EST
Where
Richland County, 3.51 mi S of Montgomery
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.079, -81.136

Richland County Emergency Manager reported a victim struck by lightning at a residence with minor injuries treated on scene.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026279, 1026281.